North Dakota, 2014

Tornado and Hail in North Dakota, June 16, 2014

June 16, 2014 · NWS BIS · 8 events in 3 counties and zones

Scattered strong to severe thunderstorms brought large hail and a brief tornado to southwest North Dakota during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered strong to severe thunderstorms brought large hail and a brief tornado to southwest North Dakota during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 3:59 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 16, 3:59 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT MON JUN 16 2014

.UPDATE...
ISSUED AT 558 PM CDT MON JUN 16 2014

FOLLOWING THE 20-21 UTC RAP/HRRR RUNS...SUPPORTED BY STABLE 18 UTC
NAM/GFS BUFR SOUNDINGS AND THE LACK OF A CUMULUS FIELD LATE THIS
AFTERNOON...REMOVED POPS GENERALLY ALONG AND EAST OF NORTH DAKOTA
HIGHWAY 3. ACROSS THE SOUTHWEST ISOLATED CELLS HAVE DEVELOPED.
HOWEVER...RATHER WEAK MID LEVEL LAPSE RATES APPEAR TO BE LIMITING
INTENSITY. ML CAPE OF 1500-2000 J/KG WITH DEEP LAYER SHEAR OF 40
KTS IS IN PLACE ACROSS THE SOUTHWEST. WILL CONTINUE TO MONITOR FOR
SEVERE CONVECTION...HOWEVER...THE COVERAGE OF ANY SEVERE THREAT
WILL BE ISOLATED. FINALLY...GIVEN UPSLOPE EASTERLY FLOW...DID ADD
A MENTION OF PATCHY FOG TO THE SOUTHWEST TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 250 PM CDT MON JUN 16 2014

MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE THUNDERSTORM
CHANCE...GO FIGURE.

SURFACE LOW PRESSURE SITUATED OVER SOUTHEAST MONTANA WITH AN
INVERTED TROUGH INTO WEST CENTRAL SOUTH DAKOTA. ORGANIZED
CONVECTION ACROSS SOUTH DAKOTA AND INTO MINNESOTA ALONG AN OLD
BOUNDARY. LATEST SHORT RANGE GUIDANCE SUGGESTS THAT
DESTABILIZATION SHOULD CONTINUE TO OCCUR OVER SOUTHWEST NORTH
DAKOTA LATE THIS AFTERNOON ALONG A DEVELOPING BOUNDARY INTO
CENTRAL NORTH DAKOTA. THE LAST FEW RUNS OF THE HRRR INDICATE
CONVECTION DEVELOPING IN WESTERN NORTH DAKOTA LATE THIS AFTERNOON
AND TRACKING EAST INTO CENTRAL NORTH DAKOTA. BUMPED UP POPS TO
CHANCE CATEGORY IN THE WEST THIS AFTERNOON...AND WILL MENTION THE
POSSIBILITY OF SEVERE STORMS. LATEST ITERATIONS OF THE HRRR AND
RAP CONTINUE TO DIMINISH CONVECTION AS IT MOVES INTO CENTRAL NORTH
DAKOTA THIS EVENING.

ON TUESDAY...THE UPPER LOW OVER THE WESTERN U.S. MOVES INTO THE
NORTHERN ROCKIES. UPPER LEVEL ASCENT WILL BE FOCUSED OVER EASTER
MONTANA...BUT AS WE MOVE THROUGH THE DAY...THE HEAVY PRECIPITATION
POTENTIAL WILL MOVE CLOSE TO THE NORTH DAKOTA BORDER. CONSIDERED A
FLASH FLOOD WATCH...BUT WITH THE INCREASED POTENTIAL HOLDING OFF
UNTIL AT LEAST TUESDAY AFTERNOON BUT MORE LIKE TUESDAY EVENING
THROUGH WEDNESDAY MORNING...WILL LET THE NEXT SHIFT TAKE ANOTHER
LOOK. PREVIOUS SHIFT HAD ADDED THE MENTION OF HEAVY RAIN TO THE
FAR WEST AND WILL CONTINUE THIS AGAIN.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 250 PM CDT MON JUN 16 2014

THE MEDIUM RANGE MODELS CONTINUE TO PROG AN UNSETTLED WEATHER
PATTERN OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH MUCH OF THE
WORK WEEK. THE MEDIUM RANGE MODELS ARE BEGINNING TO COME INTO BETTER
AGREEMENT REGARDING MOVING THE UPPER LOW EASTWARD AND MOVING A RIDGE
INTO THE DAKOTAS BY THE WEEKEND.

THE MODELS ARE CONSISTENT IN THE NEAR TERM PLACING THE LARGE UPPER
LEVEL LOW OVER THE NORTHERN US ROCKIES STATES TUESDAY NIGHT...WITH
THE LOW LIFTING NORTHEAST INTO SOUTHERN SASKATCHEWAN THURSDAY...AND
MOVING IT EAST ACROSS NORTH DAKOTA THURSDAY NIGHT AND FRIDAY.

TUESDAY NIGHT THROUGH THURSDAY: ON TUESDAY NIGHT A SURFACE LOW IS
FORECAST TO EXTEND FROM A LOW OVER KANSAS NORTHWESTWARD ACROSS
WESTERN SOUTH DAKOTA INTO EASTERN MONTANA. THIS SURFACE BOUNDARY IS
FORECAST TO LIFT NORTHEASTWARD INTO NORTH DAKOTA WEDNESDAY
MORNING...AND INTO SOUTH CENTRAL CANADA WEDNESDAY NIGHT/THURSDAY.
DURING THIS TIME THE INGREDIENTS FOR SEVERE THUNDERSTORMS WILL BE IN
PLACE. A LOW LEVEL JET BRINGING PLENTY OF MOISTURE AND ADDITIONAL
FORCING FOR THUNDERSTORM DEVELOPMENT...COMBINED WITH THE SURFACE
BOUNDARY...AND THE STRONG UPPER LEVEL JET ASSOCIATED WITH THE UPPER
LOW WILL BRING PLENTY OF CAPE AND SHEAR FOR SUSTAINING
THUNDERSTORMS.

AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS TUESDAY
NIGHT WILL BE ALONG AND SOUTH OF HIGHWAY 2. BY WEDNESDAY THE THREAT
IS MAINLY ALONG AND EAST OF HIGHWAY 85.

BY THURSDAY AFTERNOON AND NIGHT...THE UPPER LEVEL LOW SHOULD BE NEAR
THE ND/MT/SASKATCHEWAN BORDER. THIS IS FAVORABLE FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. ON THURSDAY NIGHT AND FRIDAY THE
UPPER LOW MOVES EAST ACROSS THE STATE...WITH CONTINUED SCATTERED
SHOWERS AND THUNDERSTORMS.

TUESDAY NIGHT THROUGH FRIDAY NIGHT: BY THE END OF THE WEEK THERE
WILL HAVE BEEN A GOOD CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS
- WITH THE ADDITIONAL THREAT OF HEAVY RAINS. WILL CONTINUE TO
HIGHLIGHT THE HEAVY RAIN THREAT ACROSS THE FORECAST AREA IN THE
HAZARDOUS WEATHER OUTLOOK.

SATURDAY THROUGH MONDAY...THE MODELS ARE IN BETTER AGREEMENT AND
BUILD A WEAK SHORTWAVE RIDGE OVER MONTANA/DAKOTAS. A FEW WEAK UPPER
LEVEL IMPULSES MOVING THROUGH THE WEAK RIDGE WILL RESULT IN ONLY
SMALL CHANCES OF THUNDERSTORMS IN THE FORECAST FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 558 PM CDT MON JUN 16 2014

VFR CONDITIONS WILL BEGIN THE 00 UTC TAF CYCLE WITH ISOLATED TO
SCATTED THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA. KDIK IS THE
MOST LIKELY TERMINAL TO BE IMPACTED. WITH EASTERLY UPSLOPE FLOW
TONIGHT...MVFR/IFR FOG AND STRATUS IS EXPECTED TO DEVELOP AT KDIK
AND POSSIBLY KISN AND KBIS. KMOT AND KJMS LOOK TO REMAIN ON THE
FRINGE OF THIS FOG AND STRATUS DEVELOPMENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...TWH
LONG TERM...JV
AVIATION...AYD
Hazardous weather outlook, Jun 16, 4:03 PM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT MON JUN 16 2014

NDZ018>021-031>035-040>045-172315-
DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
603 PM CDT MON JUN 16 2014 /503 PM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT.
A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...MAINLY ALONG AND SOUTH OF HIGHWAY 2. ALSO...HEAVY
RAIN WILL BE POSSIBLE OVER FAR WESTERN NORTH DAKOTA TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING.

FURTHERMORE...THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF
HIGHWAY 85. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND THURSDAY.
STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING MAINLY ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-009>011-017-172315-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
603 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...MAINLY ALONG AND SOUTH OF HIGHWAY 2. ALSO...HEAVY
RAIN WILL BE POSSIBLE OVER FAR WESTERN NORTH DAKOTA TUESDAY
AFTERNOON INTO WEDNESDAY MORNING.

FURTHERMORE...THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF
HIGHWAY 85. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ004-172315-
BOTTINEAU-
603 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO
BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 83.
HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ005-012-013-022-023-025-036-037-046>048-050-051-172315-
ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
603 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...MAINLY ALONG AND SOUTH OF HIGHWAY 2. ALSO...HEAVY
RAIN WILL BE POSSIBLE OVER FAR WESTERN NORTH DAKOTA TUESDAY
AFTERNOON INTO WEDNESDAY MORNING.

FURTHERMORE...THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE...MAINLY ALONG AND EAST OF
HIGHWAY 85. HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

In the hours before

Special weather statement, Jun 16, 2:57 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT MON JUN 16 2014

NDZ043-162300-
BOWMAN-
357 PM MDT MON JUN 16 2014

...SPECIAL WEATHER STATEMENT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MUD BUTTES...OR 21 MILES
SOUTHWEST OF BOWMAN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 30 MPH AND BRIEF HEAVY
DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWMAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4594 10377 4594 10385 4603 10390 4628 10338
      4600 10332 4593 10373 4593 10376
TIME...MOT...LOC 2157Z 244DEG 19KT 4601 10374

HAMILTON
Special weather statement, Jun 16, 5:13 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT MON JUN 16 2014

NDZ033-041-170045-
HETTINGER ND-STARK ND-
613 PM MDT MON JUN 16 2014

...STRONG THUNDERSTORM ACROSS NORTHEAST HETTINGER COUNTY MOVING INTO
SOUTHEAST STARK COUNTY...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LEFOR...OR 26 MILES
SOUTHEAST OF DICKINSON...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HETTINGER AND SOUTHERN STARK COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4678 10252 4672 10211 4649 10235 4653 10258
TIME...MOT...LOC 0012Z 199DEG 11KT 4659 10246

AYD

The radar

The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Hettinger

When
June 16, 5:14 PM MST to 5:22 PM MST
Where
Hettinger County, 12.32 mi NNE of Regent
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.570, -102.410

Hail, Hettinger

When
June 16, 5:15 PM MST to 5:20 PM MST
Where
Hettinger County, 12.52 mi N of Mott
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.560, -102.350

Hail, Golden Valley

When
June 16, 5:40 PM MST to 5:45 PM MST
Where
Golden Valley County, 2.13 mi SSW of Trotters
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -103.930

Hail, Stark

When
June 16, 5:52 PM MST to 5:59 PM MST
Where
Stark County, 0.84 mi SE of South Heart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -102.990

Hail, Stark

When
June 16, 6:11 PM MST to 6:15 PM MST
Where
Stark County, 1.67 mi SE of South Heart
Measured
2 in hail
Reported by
Public
Coordinates
46.850, -102.980

Hail, Stark

When
June 16, 6:15 PM MST to 6:20 PM MST
Where
Stark County, 3.64 mi SE of South Heart
Measured
2.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
46.830, -102.950

Most of the hail was quarter size, with a few as large as baseballs. There was damage to vehicles.

Tornado, Stark

When
June 16, 7:23 PM MST to 7:27 PM MST
Where
Stark County, 7.82 mi SW of (Dik)dickinson Muni to 7.53 mi SSW of (Dik)dickinson Muni
Rating
EF0
Path length
1.35 mi
Path width
25 yd
Reported by
Public
Coordinates
46.710, -102.900

This tornado touched down briefly in open country. There was no damage so this tornado was rated EF0.

Hail, Hettinger

When
June 16, 9:20 PM MST to 9:25 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.540, -102.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526410, 526411, 526412, 526413, 526414, 526415, 526417, 526416.